Last updated: 03/29/2019
Author: Addictions.com Medical Review
Reading Time: 3 minutes
For many individuals, gabapentin (also known as Neurontin) is a necessary medication. It can be used to treat seizures, neuropathic pain, restless leg syndrome, and a number of other issues. Unfortunately, though, like most medications, gabapentin has a number of side effects, some of which are mild but many of which can be serious, even dangerous.
Mild Gabapentin Side Effects
The National Library of Medicine states that the drug “may cause side effects” that can be uncomfortable or frustrating to the user. Many of the most common side effects are not dangerous and can be treated by having your doctor reduce your prescription or prescribe another type of medication to minimize them. However, you should always talk to your doctor first when you begin to experience these issues. Never stop taking gabapentin altogether, as the drug can cause a severe withdrawal syndrome.
The mild side effects associated with gabapentin include:
- Blurred vision or double vision
- Unusual eye movements
- Uncontrollable shaking of a body part
- Jerky movements
- Dry mouth
- Swelling of the hands, feet, ankles, and calves
- Pain in the back or joints
- Flu-like symptoms (including runny nose, sneezing, coughing, sore throat, etc.)
Less common side effects of gabapentin include:
- Back pain
- Frequent urination
- Increased appetite
- Decreased libido
- Itchy eyes or red eyes that may tear up or produce discharge
- Bloated or full feeling
- Excessive gas
- Flushed, dry skin
- Increased sensitivity to pain
- Increased sensitivity to touch
- Voice changes
- Weight gain
Some of the mild side effects are more commonly experienced by children who use gabapentin. These can include dizziness, weakness, nausea, constipation, headache, blurred vision, hyperactivity, false sense of well-being, and loss of balance or coordination.
These effects are usually not very intense and can be treated easily. However, they can create severe issues if they go untreated. Especially if you begin to feel that you are experiencing one of these side effects that is getting worse every day or is too severe to allow you to live your life, you should call your doctor to make a change to your prescription or to be prescribed another type of medication.
Serious Side Effects of Gabapentin
Gabapentin can cause serious issues as well, some of which are direct effects of the more common side effects associated with normal use of the drug. According to the US Food and Drug Administration, the “sleepiness and dizziness” often caused by normal gabapentin use can “increase the occurrence of accidental injury.” As a patient taking gabapentin, one must remember this possible side effect and be very careful during the times where the drug is active in one’s system.
In addition, gabapentin may cause other serious side effects, including rashes, hives, itching, swelling of the face, throat, tongue, lips, or mouth, hoarseness, or problems swallowing and breathing. If these side effects begin to occur, it is likely that you are allergic to gabapentin. You should seek medical attention right away by calling 911.
As gabapentin is a medication that treats seizures, it can, in very rare cases, cause seizures to occur. For this reason, it is very important that you stay with your correct dosage and you do not take more or less of the drug than you were prescribed or stop taking the medication altogether.
Unpleasant gabapentin side effects children may experience include changes in behavior, memory problems, trouble concentrating, acting aggressively, depression, restlessness, paranoia, and crying.
Some adult users may also experience mood changes, signs of dementia, symptoms of anxiety or depression, feelings of agitation or hostility, restlessness, hyperactivity, and self-harming or suicidal thoughts. If these occur, inform your doctor immediately.
Do You Want to Learn More About Gabapentin?
There are other side effects not listed that could potentially occur when taking gabapentin. If you abuse this drug or feel that you’ve become addicted, you may require professional treatment. It’s important to consult with your doctor about any concerns you have before and while taking this medication.